Kansas, 2019

Ice Storm and Winter Weather in Kansas, February 6 to 7, 2019

February 6 to 7, 2019 · NWS ICT · 16 events in 16 counties and zones

A very shallow Arctic cold front pushed through Kansas on February 5th. By very early February 6th warm air and moisture just above the surface started surging north.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A very shallow Arctic cold front pushed through Kansas on February 5th. By very early February 6th warm air and moisture just above the surface started surging north. This set the stage for widespread freezing drizzle, freezing rain along with some sleet. Warm air above the Arctic airmass at the surface also provided a setup for scattered thunderstorms, with many of them producing sleet and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 6, 6:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 6, 6:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
617 PM CST Wed Feb 6 2019

.SYNOPSIS...
Issued at 404 PM CST Wed Feb 6 2019

A trough stretches from near Hudson Bay to the Desert Southwest
and will continue its eastward track before passing through the
area on Thursday afternoon. Cloud cover and cooler air have led to
temperatures stuck in the teens in central Kansas and the low to
mid 20s in south central Kansas. Freezing drizzle and fog persists
for much of Kansas this afternoon. Visibilities are reduced down
to a mile in some locations.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 404 PM CST Wed Feb 6 2019

Challenges:
1) Precipitation type and respective accumulation for tonight
2) End time

The short term in this forecast is quite complicated. Moisture
remains over the area. Southeast Kansas is the main area of focus
from Greenwood to Chautauqua counties and locations to the east.
There is plenty of lift and instability to speak of with 500-1000
J/kg of CAPE. Thus this could be a situation with thunder, sleet and
freezing rain as suggested by the thermal profiles.

Short term models put a large swath of precipitation across south
central and especially southeast Kansas as moisture transport
increases. There could be two rounds of precipitation for that area
which would add to the accumulations. Additional total ice
accumulations will range from 0.1 in Marion to Wichita to Anthony to
around 0.25-0.3 of an inch in southeast Kansas. Gusty winds with
gusts to 35 mph in the overnight and tomorrow combined with ice
accumulations will result in a dangerous scenario. Power outages
are very possible. Tree branches may break. Please avoid travel if
possible. Ice has already accumulated on powerlines and tree
branches in southeast Kansas. Therefore an Ice Storm Warning has
been issued until noon on Thursday from Greenwood to Chautauqua
and eastward. The Winter Weather Advisory will continue for areas
west given the potential for a wintry mix including another round
of freezing drizzle which always seems to sneak up on people and
lead to issues on roadways. Central Kansas could have a half to up
to an inch of snowfall this evening and tonight.

A few questions can be raised for this scenario including
precipitation rates, precipitation type and ice accumulation. First
the rate in which the rain falls can result in less ice accumulation
even with the surface temperatures below freezing. However, it is
still anticipated the rates will not significantly hamper the ice
accumulations. Second the precipitation type across southeast Kansas
is somewhat of a mess to be honest. A wintry mix is anticipated
with sleet and freezing rain being the predominant types. However,
there could be portion along the Kansas and Oklahoma border that
may stay warm enough to have little accumulation and simply have
just a cold rain. Temperatures below freezing would wreak havoc on
the roadways in those locations regardless. Third is the
potential ice accumulation which has been discussed in terms of
rates and precipitation type. It is possible that there may not be
as much as the 0.25 of ice, but the opposite could be true as
well were greater accumulations may occur.

After another chilly day Friday, temperatures should moderate some
closer to normal levels for Saturday, as low pressure strengthens
across the High Plains. This will also support stout/gusty south
winds Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 404 PM CST Wed Feb 6 2019

Model consensus supports an approaching shortwave
Saturday night-Sunday night with an attendant threat for light
wintry precipitation across the region, especially northeast of the
forecast area. Model run-to-run variability remains too large to
nail down specifics at this point. Another possible winter event
sometime late Monday through mid-week across Mid-America, although
again model run-to-run variability remains too large to nail down
specifics. At this point, Wichita's forecast area may actually
remain above freezing for this second event.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 608 PM CST Wed Feb 6 2019

A challenging and low-confidence aviation forecast through
tonight. Hazards include thunderstorms with freezing rain,
freezing drizzle, fog, and a sleet/snow mix. All of this will be
followed by gusty N/NW winds later tonight through Thursday.

Regional radar shows two area of thunderstorms developing over
Oklahoma as of this writing. Both areas will impact portions of
south-central and southeast Kansas through the night. Initially,
the precipitation type will be FZRA/FZDZ, possibly with some TS as
well. Across central KS, fog and light freezing drizzle will be
common this evening. Later tonight, a surge of colder air will
move southeast across the area, bringing gusty winds and a
transition from freezing rain/freezing drizzle to sleet, then
ending as snow. Icing will be a significant concern areawide, but
especially from KICT east. Across SE KS, any thunderstorm that
develops could be accompanied by small hail. IFR/LIFR conditions
should gradually improve to MVFR/VFR by Thursday morning.

Martin

&&

.FIRE WEATHER...
Issued at 404 PM CST Wed Feb 6 2019

There are minimal fire concerns in the first couple of days given
the current forecast especially in southeast Kansas which will
have higher precipitation totals tonight. Very high fire danger
is anticipated in portions of central Kansas on Saturday with wind
speeds approaching 20 to 25 mph and cured grasses. Otherwise
minimal fire concerns for the rest of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    17  23   8  32 /  40  10   0   0
Hutchinson      12  21   6  32 /  30  10   0   0
Newton          13  21   5  30 /  40  10   0   0
ElDorado        16  21   6  30 /  60  10   0   0
Winfield-KWLD   19  26   8  32 /  60  10   0   0
Russell          8  17   4  34 /  40  10   0   0
Great Bend      10  19   5  35 /  30  10   0   0
Salina          12  19   4  31 /  40  10   0   0
McPherson       12  20   4  31 /  40  10   0   0
Coffeyville     22  25  10  30 /  80  10   0   0
Chanute         19  21   7  27 /  80  20   0   0
Iola            19  21   7  26 /  80  20   0   0
Parsons-KPPF    21  23   7  28 /  80  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Ice Storm Warning until noon CST Thursday for KSZ070>072-094>096-
098>100.

Winter Weather Advisory until 6 AM CST Thursday for KSZ032-033-
047>053-067>069-082-083-091>093.

&&

SYNOPSIS...VJP
SHORT TERM...ADK/VJP
LONG TERM...ADK
AVIATION...RM
FIRE WEATHER...VJP
Hazardous weather outlook, Feb 6, 5:14 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
514 PM CST Wed Feb 6 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
514 PM CST Wed Feb 6 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A mix of freezing rain, sleet and thunderstorms is possible this
evening and tonight in southeast Kansas. Ice accumulations could
reach up to three tenths of an inch. This may result in power
outages and broken tree branches. A chance of freezing drizzle will
exist tonight across central and south central Kansas before
changing to light snow and ending toward dawn. Slick and hazardous
travel is feasible across much of the area. Please refer to the
Ice Storm Warning and Winter Weather Advisory for further details.

Small hail is possible this evening and tonight in southeast
Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is potential for a wintry mix to continue into Thursday
morning in southeast Kansas. Ice accumulations of a quarter of an
inch combined with wind gusts of 35 mph may result in power outages
and broken tree branches. Please see the Ice Storm Warning for more
details. Strong north winds will result in sub- zero wind chills
across much of the area Thursday morning with the lowest values in
central Kansas where wind chills will be -10 to -15. Sub zero wind
chills are anticipated again Thursday night and Friday morning.

Very high grassland fire danger is possible Saturday afternoon
across central Kansas.

A slight chance for snow or a wintry mix will be possible across
the area Saturday night and Monday into Tuesday morning. Little if
any snow accumulation is expected at this time. Please stay tuned
for forecast changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Feb 6, 6:55 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
655 PM CST WED FEB 6 2019

KSZ099-070130-
Montgomery KS-
655 PM CST WED FEB 6 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Montgomery County in southeastern Kansas...

* Until 730 PM CST.

* At 652 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dearing, or 6 miles west of
  Coffeyville...moving northeast at 60 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Coffeyville, Dearing, Tyro, Liberty and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3707 9589 3724 9552 3700 9552 3700 9579
TIME...MOT...LOC 0054Z 225DEG 50KT 3703 9576

LAWSON
Special weather statement, Feb 6, 7:06 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
706 PM CST WED FEB 6 2019

KSZ100-070130-
Labette KS-
706 PM CST WED FEB 6 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Labette County in southeastern Kansas...

* Until 730 PM CST.

* At 705 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Edna, or 9 miles south of
  Altamont...moving northeast at 55 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Oswego, Chetopa, Altamont, Edna, Bartlett and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9528 3700 9546 3737 9508 3704 9507
TIME...MOT...LOC 0106Z 223DEG 49KT 3706 9530

LAWSON
Special weather statement, Feb 6, 7:20 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
720 PM CST WED FEB 6 2019

KSZ100-070145-
Labette KS-
720 PM CST WED FEB 6 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Labette County in southeastern Kansas...

* Until 745 PM CST.

* At 718 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Edna, or 7 miles southwest of
  Altamont...moving northeast at 55 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Oswego, Altamont, Mound Valley, Labette and Angola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3705 9544 3713 9552 3716 9552 3738 9508
      3716 9508
TIME...MOT...LOC 0119Z 236DEG 47KT 3713 9541

LAWSON
Special weather statement, Feb 6, 7:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
736 PM CST WED FEB 6 2019

KSZ100-070200-
Labette KS-
736 PM CST WED FEB 6 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...

* Until 800 PM CST.

* At 735 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Altamont...moving northeast at
  40 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Parsons, Altamont and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3717 9529 3729 9537 3736 9508 3724 9507
      3722 9507
TIME...MOT...LOC 0136Z 236DEG 35KT 3725 9524

LAWSON
Special weather statement, Feb 6, 7:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
743 PM CST WED FEB 6 2019

KSZ096-070215-
Neosho KS-
743 PM CST WED FEB 6 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Neosho County in southeastern Kansas...

* Until 815 PM CST.

* At 741 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Erie...moving northeast at 60
  mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Erie and St. Paul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3743 9528 3753 9536 3772 9509 3752 9509
TIME...MOT...LOC 0143Z 227DEG 50KT 3751 9525

LAWSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm, 8 winter weather. Local standard time, as filed.

Ice Storm, Chautauqua

When
February 6, 8:00 PM CST to February 7, 9:32 AM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. There was even some thunder reported with the sleet. The town of Chautauqua reported a half an inch of sleet and a quarter of an inch of freezing rain. A CO-OP observer in Hale, Kansas reported a half an inch of sleet accumulation.

Ice Storm, Wilson

When
February 6, 8:00 PM CST to February 7, 9:32 AM CST
Where
Wilson forecast zone
Reported by
Emergency Manager
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. An observer 3 miles south of Benedict reported 0.30 inches of ice accumulation from freezing rain.

Ice Storm, Montgomery

When
February 6, 8:00 PM CST to February 7, 9:32 AM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. There was even some thunder that occurred with the sleet. The observing equipment in Coffeyville, Kansas reported 0.15 inches of ice from freezing rain.

Ice Storm, Allen

When
February 6, 8:00 PM CST to February 7, 9:32 AM CST
Where
Allen forecast zone
Reported by
COOP Observer
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. There was even some thunder reported with the sleet. A CO-OP observer in Moran, Kansas reported 0.40 inches of sleet accumulation and a tenth of an inch of ice accumulation from freezing rain. The public also reported an inch of sleet accumulation in Iola, Kansas.

Ice Storm, Neosho

When
February 6, 8:00 PM CST to February 7, 9:32 AM CST
Where
Neosho forecast zone
Reported by
Amateur Radio
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. The observing equipment in Chanute, Kansas, reported 0.16 inches of ice accumulation from freezing rain. A CO-OP observer in Erie, Kansas, reported 0.30 inches of sleet accumulation.

Winter Weather, Cowley

When
February 6, 8:00 PM CST to February 7, 10:00 AM CST
Where
Cowley forecast zone
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. The observing equipment at Strother Field in Winfield, Kansas, reported 0.12 inches of ice from freezing rain. A Cocorahs observer Dexter, Kansas reported 0.50 inches of sleet accumulation.

Winter Weather, Sedgwick

When
February 6, 8:00 PM CST to February 7, 7:00 AM CST
Where
Sedgwick forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. Sleet accumulations ranged from 0.10 inches in Mount Hope and Goddard , Kansas. Ice accumulation amounts from freezing rain ranged from 0.07 inches at Eisenhower National Airport in Wichita, Kansas to 0.20 inches in Clearwater, Kansas.

Winter Weather, Butler

When
February 6, 8:00 PM CST to February 7, 9:00 AM CST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. There even was some thunder reported with the precipitation. Observers in El Dorado, Kansas, reported 0.30 inches of sleet accumulation. An observer in Leon, Kansas reported a tenth of an inch of ice from freezing rain.

Winter Weather, Kingman

When
February 6, 8:00 PM CST to February 7, 8:00 AM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. Some thunder was also reported with the precipitation. A CO-OP observer in Kingman, Kansas reported 0.20 inches of sleet accumulation. A CO-OP observer in Willowdale, Kansas, reported 0.10 inches of sleet accumulation.

Winter Weather, McPherson

When
February 6, 8:00 PM CST to February 7, 8:00 AM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. A social media report from McPherson, Kansas, reported 0.50 inches of sleet accumulation. A CO-OP observer in Galva, Kansas, reported 0.20 inches of sleet accumulation.

Winter Weather, Barton

When
February 6, 8:00 PM CST to February 7, 8:00 AM CST
Where
Barton forecast zone
Reported by
CoCoRaHS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. A Cocorahs observer east of Great Bend, Kansas, reported 0.5 inches of sleet.

Winter Weather, Rice

When
February 6, 8:00 PM CST to February 7, 8:00 AM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A mixture of sleet and snow fell across portions of the county. A trained spotter in Lyons, Kansas reported 0.5 inches of snow. A CO-OP observer in Sterling, Kansas reported a tenth of an inch of sleet.

Winter Weather, Harvey

When
February 6, 8:00 PM CST to February 7, 8:00 AM CST
Where
Harvey forecast zone
Reported by
COOP Observer
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. A CO-OP observer in Newton, Kansas reported 0.20 inches of sleet accumulation.

Ice Storm, Elk

When
February 6, 8:57 PM CST to February 7, 9:32 AM CST
Where
Elk forecast zone
Reported by
COOP Observer
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

A mixture of sleet and small hail fell across the county, with even some thunderstorms reported. The town of Howard reported dime size hail. The town of Longton, reported one inch of sleet covering the ground.

Ice Storm, Greenwood

When
February 6, 9:00 PM CST to February 7, 9:32 AM CST
Where
Greenwood forecast zone
Reported by
COOP Observer
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain fell across the county. In the town of Madison, a half an inch of sleet fell.

Ice Storm, Labette

When
February 6, 9:00 PM CST to February 7, 9:32 AM CST
Where
Labette forecast zone
Reported by
ASOS
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

A mixture of sleet and freezing rain fell across the county. There was even some thunder reported with the precipitation. The observing equipment in Parsons, Kansas, reported 0.19 inches of ice accumulation from freezing rain.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806976, 806996, 806997, 806998, 806999, 807001, 807002, 807003, 807004, 807005, 807006, 807007, 807008, 806975, 806974, 807000.